Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2018, 2:26 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 2:26 PM CDT (19:26 UTC)
- Expired
- May 17, 2018, 2:43 PM CDT
- In force
- 17 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
230
WUUS54 KJAN 171926
SVRJAN
MSC061-067-172000-
/O.NEW.KJAN.SV.W.0157.180517T1926Z-180517T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
226 PM CDT THU MAY 17 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Jasper County in east central Mississippi...
Northeastern Jones County in southeastern Mississippi...
* Until 300 PM CDT.
* At 225 PM CDT, a severe thunderstorm was located near Mill Creek,
or 13 miles east of Laurel, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Jasper and northeastern Jones Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3182 8894 3164 8894 3167 8906 3187 8905
3187 8891 3183 8891
TIME...MOT...LOC 1925Z 266DEG 24KT 3174 8892
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
255
WWUS54 KJAN 171943
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
243 PM CDT THU MAY 17 2018
MSC061-067-171952-
/O.CAN.KJAN.SV.W.0157.000000T0000Z-180517T2000Z/
Jasper MS-Jones MS-
243 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER AND
NORTHEASTERN JONES COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
other locations in Jasper County.
LAT...LON 3182 8894 3164 8894 3167 8906 3187 8905
3187 8891 3183 8891
TIME...MOT...LOC 1941Z 266DEG 24KT 3175 8878
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:55 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 17, 12:55 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1255 PM CDT Thu May 17 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Morning convection has stabilized most of the area. Going into peak heating now though, VCTS are possible mostly near GLH/GWO but more widely scattered throughout the rest of the area this afternoon. Convection will wane around 00Z. With a surface low over northern MS, winds will be variable today and tonight as this feature shifts eastward. Winds will be from the WNW by 12Z Friday. Patchy fog will be possible at all TAF sites Friday morning. /10/ && .DISCUSSION... The complex of storms north of I-20 is moving right along this morning and I expect it to exit our CWA by 18Z or so. Guidance doesn't seem to have a handle on what is currently going on and so anticipating what will happen this afternoon will be a little difficult. The morning showers/storms has stabilized a good portion of the area north of I-20, but clouds are clearing out behind the activity and so destabilization could very well still occur this afternoon. The surface low over east central AR, embedded within a larger scale upper trough axis, has been host to some slow-moving showers/storms overnight and this morning. As this feature shifts east today, more convection will break out around it in northern MS and move slowly in its vicinity. With PWs +1.5 inches, these storms will likely be proficient rain-makers and with the weak flow aloft, these storms could produce some localized flash flooding. However, with the limited amount of rainfall over the past two weeks, our soils should be able to handle the rainfall given. Now, as to the marginal risk for severe storms in the southeast today, that will remain for now. That area remains largely untouched from this morning's convection and the latest RAP guidance shows the highest CAPE values in that area this afternoon along with good moisture availability. An isolated severe storm is possible with this afternoon convection. The main threat will be damaging wind gusts with this activity. Changes have been made to the pop and wx grids to account for all of this activity. Also thanks to these morning storms, highs along and north of I-20 will remain in the low to mid 80s today. No other changes were really needed this morning. /10/ Prior discussion below: Today and Tonight: Current radar scans depict a cluster of storms associated with a weak disturbance embedded in NW flow entering the region from the west. A few of these storm could become strong over the next hour or two as a pocket of instability remains over the western portions of our region. Storms will weaken in coverage and strength as they move into a more stable airmass as they cross the MS River. Latest Hi-Res CAM guidance suggests the storms will re-fire as the disturbance approaches the I-55 corridor later this afternoon, after the atmosphere in that region has time to destabilize due to diurnal processes. The best chance to see strong to severe storms will be in SE MS where SBCAPE values could exceed 2500 j/kg with DCAPE values > 500 j/kg. There could be just enough shear to help develop and maintain an MCS type feature across the SE portions of our region if timing is optimal. The main threat with any storms today will be damaging winds. A marginal risk of severe storms was added to the HWO in SE MS to account for this solution. Storms and cloud cover should help keep temperatures cooler than they've been over the last few days. /JPM3/ Friday into the middle of next week: The main story over this period will be continued above normal temperatures with gradually increasing humidity, resulting in conditions quite summer-like. Rain chances over the period fortunately look at least a little above normal. The main axis of an upper trough (previously over the Lower Mississippi Valley) will start transitioning east of our region on Friday, allowing abnormally hot conditions to again begin encroaching into our region from the west. The best coverage of daytime showers and thunderstorms should be in portions of eastern Mississippi from the Golden Triangle south to Meridian, although even here forecast is only for 30 percent chances. Elsewhere an isolated afternoon thunderstorm is possible. Highs could approach the mid 90s in the far southwest corner of the region, but elsewhere should range from the upper 80s to lower 90s. Shortwave ridging on Saturday in the wake of departing trough should yield the lowest afternoon coverage of showers and storms for the entire period, with 20 to 30 percent chances mainly confined to east and southeastern MS. The hot temperatures coming into southwestern zones on Friday will work to overspread the whole area on Saturday with highs generally ranging from 90 to 94 degrees. Thankfully, humidity will probably be low enough to keep peak heat index values under 100 degrees in all areas. Diurnal rain chances (i.e., showers and storms fueled mostly by afternoon instability) will gradually increase over the region Sunday through Monday as moisture levels slowly creep upward. We still should see a lot of low 90s for highs on Sunday before afternoon rains cool things down by evening in many locations. However, on Monday, convection should probably initiate closer to midday to early afternoon and thus limit highs to the upper 80s to near 90 degrees. The regime in place by Monday afternoon shows signs of continuing through the middle of week with humidity probably still increasing very gradually. Monday through Wednesday area precipitable water values will likely be around 1.75 inches - a mark much more representative of summer around this region. The atmosphere over the Lower MS Valley should be largely devoid of important or interesting features as the westerlies focus to our north and nasty hot and dry ridging aloft is squashed down toward Old Mexico. There is some chance a front could have enough momentum to drop south close to our northern zones during this time, but confidence is high this front will not make it through the region and force a weather regime change. /BB/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 83 67 90 67 / 31 16 18 14 Meridian 81 66 89 67 / 44 27 26 19 Vicksburg 83 68 90 68 / 28 10 15 11 Hattiesburg 91 66 91 67 / 43 18 25 20 Natchez 87 69 90 70 / 6 9 19 15 Greenville 78 68 89 68 / 54 12 15 8 Greenwood 76 66 88 66 / 68 28 20 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 17, 1:55 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 155 PM CDT Thu May 17 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-054- 059>061-181900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams- Franklin MS- 155 PM CDT Thu May 17 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ051-052-055>058-062>066-072>074-181900- Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 155 PM CDT Thu May 17 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon Isolated severe thunderstorms will be possible this afternoon into evening in Southeast Mississippi. The main threat with any severe storms will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 10 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 17, 11:29 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
1129 AM CDT THU MAY 17 2018
MSZ058-171715-
Clarke MS-
1129 AM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY UNTIL 1215
PM CDT...
At 1128 AM CDT, Meteorologists were tracking a strong thunderstorm
over De Soto, or near Quitman, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Crandall around 1200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3190 8847 3187 8857 3190 8873 3212 8866
3217 8844
TIME...MOT...LOC 1628Z 266DEG 14KT 3197 8867
AWLocal storm report, May 17, 11:46 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG 14 WSW MACON 33.06N 88.79W
05/16/2018 NOXUBEE MS EMERGENCY MNGR
TREE DOWN ON HIGHWAY 490, 3 MILES SOUTHWEST
OF MASHULAVILLE.
&&
CWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 28 min |
| May 16, 7:12 PM CDT | Special Weather Statement | JAN | Holmes | 33 min |
| May 16, 7:33 PM CDT | Special Weather Statement | JAN | Noxubee | 27 min |
| May 16, 7:40 PM CDT | Special Weather Statement | JAN | Winston | 35 min |
| May 16, 8:06 PM CDT | Special Weather Statement | JAN | Noxubee | 24 min |
| May 16, 8:31 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee, Winston | 22 min |
| May 16, 9:02 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 19 min |
| May 16, 9:05 PM CDT | Special Weather Statement | JAN | Madison | 25 min |
| May 17, 5:28 AM CDT | Special Weather Statement | JAN | Issaquena, Sharkey | 32 min |
| May 17, 6:44 AM CDT | Special Weather Statement | JAN | Warren | 46 min |
| May 17, 7:45 AM CDT | Special Weather Statement | JAN | Warren | 45 min |
| May 17, 10:56 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 49 min |
| May 17, 11:29 AM CDT | Special Weather Statement | JAN | Clarke | 46 min |
| May 17, 2:19 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 56 min |
| May 17, 2:56 PM CDT | Special Weather Statement | JAN | Clarke | 49 min |
| May 17, 3:16 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 20 min |
| May 17, 4:05 PM CDT | Special Weather Statement | JAN | Jones | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.